Neurol India Home 
 

LETTER TO EDITOR
Year : 2012  |  Volume : 60  |  Issue : 4  |  Page : 432--433

Hypocalcemia: A rare cause of epilepsia partialis continua

Puneet Chhabra1, Manish Modi2, Abhishek Garg2, Sudesh Prabhakar2, Sanjay KR Bhadada3,  
1 Department of Internal Medicine, Post Graduate Institute of Medical Education and Research, Chandigarh - 160012, India
2 Department of Neurology, Post Graduate Institute of Medical Education and Research, Chandigarh - 160012, India
3 Department of Endocrinology, Post Graduate Institute of Medical Education and Research, Chandigarh - 160012, India

Correspondence Address:
Manish Modi
Department of Neurology, Post Graduate Institute of Medical Education and Research, Chandigarh - 160012
India




How to cite this article:
Chhabra P, Modi M, Garg A, Prabhakar S, Bhadada SK. Hypocalcemia: A rare cause of epilepsia partialis continua.Neurol India 2012;60:432-433


How to cite this URL:
Chhabra P, Modi M, Garg A, Prabhakar S, Bhadada SK. Hypocalcemia: A rare cause of epilepsia partialis continua. Neurol India [serial online] 2012 [cited 2021 Sep 27 ];60:432-433
Available from: https://www.neurologyindia.com/text.asp?2012/60/4/432/100720


Full Text

Sir,

Seizures can be a presenting feature of hypocalcemia, however, hypocalcemia presenting as epilepsia partialis continua (EPC) is a very rare event.

A 58-year-old post-menopausal female, a known case of osteoporosis was given a single dose of nasal calcitonin spray for relieving back pain by a local practitioner. She was first seen in the emergency room with right-sided rhythmic facial twitching. Examination revealed persistent rhythmic twitching movements of the right side of the face and right hand. Rest of the neurologic examination was normal. Non-contrast computerized tomography of the head was normal. With 1 g of intravenous loading dose of phenytoin over 45 min, the twitching movements subsided and she was discharged on oral phenytoin 300 mg per day. However, she was brought with the recurrence of focal seizures to the emergency room the next day. She was given intravenous midazolam 5 mg and clobazam 5 mg twice a day was added to phenytoin. As there was no relief from seizures, phenytoin was substituted with levetiracetam 1.5 g twice a day, and clobazam was increased to 10 mg twice a day with clinical benefit. Patient was hospitalized and investigated further. Enhanced magnetic resonance imaging of brain was normal and ictal electroencephalogram [Figure 1] showed movement artefacts. Other investigations revealed hypocalcemia (7.1 mg/dl), low serum vitamin D3 (14 ng/ml) and mildly raised iPTH (80 pg/ ml). She was given vitamin D injection 600,000 units intramuscular, oral calcitriol sachet 60,000 IU per week, and intravenous calcium gluconate followed by oral calcium. The seizures gradually decreased in frequency and amplitude and subsided with the normalization of serum calcium (8.6 mg/dl). Antiepileptic drugs were tapered. Patient is doing fine with no seizures at one month of follow-up.{Figure 1}

Hypocalcemia is known to cause increased neuronal excitability and if a patient has epileptogenic foci, hypocalcemia lowers the seizure threshold. Acute hypocalcemia usually presents with perioral numbness, tingling, laryngospasm, carpopedal spasm, electrocardiographic changes, positive Chvostek and Trousseau's sign. Chronic hypocalcemia presents with calcification of the basal ganglia and other parts of the brain. There is ample literature on generalized tonic-clonic, absence and focal seizures due to hypocalcemia but epilepsia partialis continua due to hypocalcemia is a very rare event. We could find only a single case report of EPC due to hypocalcemia in world literature. [1]

In our patient there was a temporal relation between the occurrence of EPC and nasal calcitonin spray. Seizures ceased with the normalization of serum calcium. We feel that hypocalcemia (due to vitamin D deficiency) might have been precipitated by the nasal administration of calcitonin. Calcitonin nasal spray-induced hypocalcemia is very uncommon, especially in post-menopausal females. [2] However, there have been studies showing that nasal calcitonin spray can transiently lead to hypocalcemia. [3],[4] To conclude, metabolic causes [5] should be included in the differential diagnosis of causes of EPC. Hypocalcemia should be considered as one of the possible provocative agents for EPC in post-menopausal females, more so when they don't respond to antiepileptic drugs.

References

1Belluzzo M, Monti F, Pizzolato G. A case of hypocalcemia-related epilepsia partialis continua. Seizure 2011;20:720-2.
2Thamsborg G, Storm TL, Brinch E, Sykulski R, Fogh-Andersen N, Holmegaard SN, et al. The effect of different doses of nasal salmon calcitonin on plasma cyclic AMP and serum ionized calcium. Calcif Tissue Int 1990;46:5-8.
3Buclin T, Randin JP, Jacquet AF, Azria M, Attinger M, Gomez F, et al. The effect of rectal and nasal administration of salmon calcitonin in normal subjects. Calcif Tissue Int 1987;41:252-8.
4Thamsborg G. Effect of nasal salmon calcitonin on calcium and bone metabolism. Dan Med Bull 1999;46:118-26.
5Mao S, Liu Z, Ding M. Central pontine myelinolysis in a patient with epilepsia partialis continua and hyperglycaemic hyperosmolar state. Ann Clin Biochem 2011;48:79-82.